A case of acute aluminum phosphide poisoning leading to demyelinating optic neuropathy

Ashwini Kumar, Sowmya Shashidhara, Nalini Bhaskarananda, Sandesh Kini

Research output: Contribution to journalArticle

Abstract

Aluminum phosphide has been known, to be a major cause of non-accidental poisoning all over the world. The most common clinical manifestations being gastrointestinal and cardiovascular. Ocular manifestations have not been documented in the literature. We report a unique and rare presentation of aluminum phosphide poisoning. A 16 year old girl was brought with alleged ingestion of aluminum phosphide tablet and, developed redness and decreased vision in both the eyes. Visually Evoked Potential was suggestive of demyelinating optic neuropathy. She was treated with eye padding and eye drops to prevent dryness. Recovery and improvement in vision was seen after 5-6 days of ingestion. Aluminum phosphide poisoning may cause demyelinating optic neuropathy as a rare complication. In the presence of ocular symptoms, further ophthalmological and neurological evaluation is recommended. It is a diagnosis of exclusion and other possible etiologies must be ruled out before making the diagnosis.

Original languageEnglish
Pages (from-to)265-268
Number of pages4
JournalToxicology International
Volume23
Issue number3
DOIs
Publication statusPublished - 01-09-2016
Externally publishedYes

Fingerprint

Optic Nerve Diseases
Poisoning
Optics
Eye Manifestations
Eating
Ophthalmic Solutions
Bioelectric potentials
Evoked Potentials
Tablets
Recovery
aluminum phosphide

All Science Journal Classification (ASJC) codes

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Kumar, Ashwini ; Shashidhara, Sowmya ; Bhaskarananda, Nalini ; Kini, Sandesh. / A case of acute aluminum phosphide poisoning leading to demyelinating optic neuropathy. In: Toxicology International. 2016 ; Vol. 23, No. 3. pp. 265-268.
@article{ea75d5df37db40d18357af414bbacca4,
title = "A case of acute aluminum phosphide poisoning leading to demyelinating optic neuropathy",
abstract = "Aluminum phosphide has been known, to be a major cause of non-accidental poisoning all over the world. The most common clinical manifestations being gastrointestinal and cardiovascular. Ocular manifestations have not been documented in the literature. We report a unique and rare presentation of aluminum phosphide poisoning. A 16 year old girl was brought with alleged ingestion of aluminum phosphide tablet and, developed redness and decreased vision in both the eyes. Visually Evoked Potential was suggestive of demyelinating optic neuropathy. She was treated with eye padding and eye drops to prevent dryness. Recovery and improvement in vision was seen after 5-6 days of ingestion. Aluminum phosphide poisoning may cause demyelinating optic neuropathy as a rare complication. In the presence of ocular symptoms, further ophthalmological and neurological evaluation is recommended. It is a diagnosis of exclusion and other possible etiologies must be ruled out before making the diagnosis.",
author = "Ashwini Kumar and Sowmya Shashidhara and Nalini Bhaskarananda and Sandesh Kini",
year = "2016",
month = "9",
day = "1",
doi = "10.22506/ti/2016/v23/i3/146723",
language = "English",
volume = "23",
pages = "265--268",
journal = "Toxicology International",
issn = "0971-6580",
publisher = "Society of Toxicology India",
number = "3",

}

A case of acute aluminum phosphide poisoning leading to demyelinating optic neuropathy. / Kumar, Ashwini; Shashidhara, Sowmya; Bhaskarananda, Nalini; Kini, Sandesh.

In: Toxicology International, Vol. 23, No. 3, 01.09.2016, p. 265-268.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A case of acute aluminum phosphide poisoning leading to demyelinating optic neuropathy

AU - Kumar, Ashwini

AU - Shashidhara, Sowmya

AU - Bhaskarananda, Nalini

AU - Kini, Sandesh

PY - 2016/9/1

Y1 - 2016/9/1

N2 - Aluminum phosphide has been known, to be a major cause of non-accidental poisoning all over the world. The most common clinical manifestations being gastrointestinal and cardiovascular. Ocular manifestations have not been documented in the literature. We report a unique and rare presentation of aluminum phosphide poisoning. A 16 year old girl was brought with alleged ingestion of aluminum phosphide tablet and, developed redness and decreased vision in both the eyes. Visually Evoked Potential was suggestive of demyelinating optic neuropathy. She was treated with eye padding and eye drops to prevent dryness. Recovery and improvement in vision was seen after 5-6 days of ingestion. Aluminum phosphide poisoning may cause demyelinating optic neuropathy as a rare complication. In the presence of ocular symptoms, further ophthalmological and neurological evaluation is recommended. It is a diagnosis of exclusion and other possible etiologies must be ruled out before making the diagnosis.

AB - Aluminum phosphide has been known, to be a major cause of non-accidental poisoning all over the world. The most common clinical manifestations being gastrointestinal and cardiovascular. Ocular manifestations have not been documented in the literature. We report a unique and rare presentation of aluminum phosphide poisoning. A 16 year old girl was brought with alleged ingestion of aluminum phosphide tablet and, developed redness and decreased vision in both the eyes. Visually Evoked Potential was suggestive of demyelinating optic neuropathy. She was treated with eye padding and eye drops to prevent dryness. Recovery and improvement in vision was seen after 5-6 days of ingestion. Aluminum phosphide poisoning may cause demyelinating optic neuropathy as a rare complication. In the presence of ocular symptoms, further ophthalmological and neurological evaluation is recommended. It is a diagnosis of exclusion and other possible etiologies must be ruled out before making the diagnosis.

UR - http://www.scopus.com/inward/record.url?scp=85049587279&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85049587279&partnerID=8YFLogxK

U2 - 10.22506/ti/2016/v23/i3/146723

DO - 10.22506/ti/2016/v23/i3/146723

M3 - Article

VL - 23

SP - 265

EP - 268

JO - Toxicology International

JF - Toxicology International

SN - 0971-6580

IS - 3

ER -